Kentucky, 2021

Damaging Winds in Kentucky, June 12, 2021

June 12, 2021 · NWS JKL · 22 events in 3 counties and zones

A stationary frontal boundary remained just north of the state on the 11th and first part of the day 12th, placing much of southeast Kentucky in the warm sector, and building instability. As this cold front quickly pushed southward during the afternoon hours on June the 12th, scattered storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A stationary frontal boundary remained just north of the state on the 11th and first part of the day 12th, placing much of southeast Kentucky in the warm sector, and building instability. As this cold front quickly pushed southward during the afternoon hours on June the 12th, scattered storms developed. These storms became strong to severe as they moved into this unstable and untapped warm/moist airmass, leading to widespread wind damage across portions of the Jackson County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 12, 1:10 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 12, 1:10 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
210 PM EDT Sat Jun 12 2021

.UPDATE...
Issued at 145 PM EDT SAT JUN 12 2021

A cluster of rogue thunderstorms have developed over northern
parts of the CWA. This area will slowly drop southeast through
portions of the CWA generally north of the Mountain Parkway per
trends and CAMs. Have updated the forecast to include this threat
and also add in the latest obs and trends for the T/Td grids.
These updates have been sent to the NDFD and web servers along
with a fresh issuance of the ZFP, HWO, and SAFs to include the
thunder chances this afternoon.

UPDATE Issued at 1025 AM EDT SAT JUN 12 2021

14Z sfc analysis shows very weak high pressure over Kentucky in
the wake of low pressure moving off to the east. This has helped
to end the threat of showers, but also left behind plenty of low
clouds and early morning fog - locally dense. The fog has now
mostly cleared but low stratus remain. Look for this to gradually
lift and clear through the rest of the morning and into the
afternoon. Cannot rule out some sprinkles in the far east through
the morning and early afternoon before the lowest clouds clear.
Currently readings are rebounding from morning lows - reaching the
low to mid 70s - while dewpoints remain miserably high in the low
70s most places amid light winds. The current forecast is on
track so have mainly just added in the latest observations and
trends to the Sky/T/Td grids. These updates have been sent to the
NDFD and web servers along with fresh issuances of the HWO, zones,
and SAFs.

UPDATE Issued at 718 AM EDT SAT JUN 12 2021

Fog and stratus continue to reside across the area, but should
start to fade away over the next few hours. At this time, no need
for any further updates.

UPDATE Issued at 454 AM EDT SAT JUN 12 2021

Had a few showers pop up over the past few hours, so updated to
toss in a few isolated showers for the next few hours before they
exit to the southeast. Also, the fog has become a bit more
widespread and dense with multiple sites reporting a quarter of a
mile or less visibility. On the fence between a dense fog advisory
and SPS, but opted to go the SPS route for now to line up with RLX
and ILN. Updated the HWO to put the dense fog in as well. Forecast
updates have been made and sent.

&&

.SHORT TERM...(Today through Sunday)
Issued at 323 AM EDT SAT JUN 12 2021

A mixture of low clouds and fog will continue to impact east
Kentucky through dawn, thanks to the recent rainfall and a fairly
moist boundary layer. All of this fog and stratus will likely
erode after dawn as heights start to build aloft and the upper
level continues to pull away from the area. This means we should
see a lot more sunshine today and this in turn will boost high
temperatures back into the mid 80s. With dewpoints only expected
to mix down into the upper 60s today and clear skies tonight, we
should see a good dose of river valley fog tonight and could be
locally dense. On Sunday, a shortwave trough will cross the
northern Mid Atlantic States, driving a cold front southward
across the area. While forcing will be weak, should be plenty of
available moisture and convergence with the front to generate a
fairly good amount of shower and storm coverage by Sunday
afternoon. As the cold front pushes southward, the threat for rain
will end from north to south Sunday evening. Activity will be have
enough movement to limit any flood threat and shear is lacking for
any better organized storms.

.LONG TERM...(Sunday night through Friday)
Issued at 404 AM EDT SAT JUN 12 2021

A cold front will be departing Eastern Kentucky for the start of the
extended, bringing a chance showers and storms early into Monday
night. These will diminish quickly post frontal and with the help of
nocturnal cooling and northerly flow. In the upper levels, a
positively tilted trough will be present across the Eastern CONUS,
while a stout ridge resides across the Midwest. At the surface, a
low will be positioned in Eastern Canada, slowly working east
through the period. A shortwave within the longwave trough will
become apparent early next week, which will dig southward through
Wednesday. It is noteworthy to highlight the GFS is most bullish
with this wave, as upper level heights are much lower across the CWA
than compared to other guidance. With that said, the GFS has dialed
down the PoPs from previous runs, but still remains the outlier when
compared to the operational ECMWF, Canadian, and ensemble data. As
the shortwave rounds the Canadian vort and digs into Tuesday, the
GFS continues to suggest a slight chance of showers/storms along the
Virginia border late Monday and again Tuesday afternoon. The NBM is
in better agreement with PoPs Monday evening/night as there is
lowering heights and low-level moisture combined with upslope flow.
Given the agreement between soundings, ensemble data, and some of
the operational models, have left slight chance showers/storms along
the Virginia border. Guidance remains fuzzy on a solution for
Tuesday afternoon, but the set-up resembles Monday, so we could see
PoPs added in future updates.

Heights will then rebound Wednesday as a surface high edges in from
the north and west, which will also increase temperatures through
the end of the period. This will leave Eastern Kentucky under the
influence of subsidence, and thus, dry weather Wednesday and
Thursday. Another upper level wave will then bring a chance for
showers/storms late Friday and into the early weekend.

Overall, highs will start out warm, ranging from the mid to upper
80s Monday afternoon. They take a dip Tuesday and Wednesday, in the
upper 70s to low 80s, before warming through the end of the period.
As with the highs, lows will start seasonable before ranging between
the low to upper 50s Tuesday and Wednesday night. They will then
trend warmer through the end of the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 210 PM EDT SAT JUN 12 2021

Aside from a small thunder chance north, and some initial MVFR
clouds around, VFR conditions will continue through the evening
hours. We then look for some river valley fog to build up enough
to bring visibility restrictions to most TAF sites later tonight.
This fog burn off by mid morning on Sunday with VFR conditions
thereafter. Winds will remain light through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...KAS
LONG TERM...BB
AVIATION...KAS/GREIF
Hazardous weather outlook, Jun 12, 12:50 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
150 PM EDT Sat Jun 12 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
150 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

A thunderstorm will be possible this afternoon, mainly north of
the Mountain Parkway.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday into Sunday night, Monday
evening, and again Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/GREIF

In the hours before

Local storm report, Jun 12, 10:19 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1119 AM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 SE LIBERTY            36.75N 84.19W
06/11/2021                   WHITLEY            KY   911 CALL CENTER

            REDBIRD RD REPORTED AS IMPASSABLE.

&&

HAS
Local storm report, Jun 12, 10:32 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1132 AM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            1 S LESBAS              37.06N 84.00W
06/11/2021                   LAUREL             KY   911 CALL CENTER

            REPORTED THAT STANDING WATER OVER THE ROAD
            MADE IT IMPASSABLE.

&&

HAS
Local storm report, Jun 12, 10:38 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1138 AM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLOOD            2 SW LESBAS             37.05N 84.02W
06/11/2021                   LAUREL             KY   911 CALL CENTER

            REPORTED THAT THE ROAD WAS COVERED AND
            IMPASSABLE.

&&

HAS
Special weather statement, Jun 12, 12:58 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
158 PM EDT Sat Jun 12 2021

KYZ044-050-051-121845-
Montgomery-Bath-Fleming-
158 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY...
NORTHWESTERN BATH AND FLEMING COUNTIES...

At 158 PM EDT, a strong thunderstorm was located over Craintown, or
near Flemingsburg, moving south at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Flemingsburg, Sharpsburg, Fairview, Pecks Ridge, Mount Carmel,
Nepton, Tilton, Pebble, Muses Mills, Hillsboro, Craintown, Sherburne,
Wallingford, Bethel, Plummers Landing, Cowan, Poplar Plains, Foxport,
Elizaville and Goddard.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 8359 3843 8358 3839 8347 3836 8346
      3835 8350 3833 8349 3812 8401 3816 8401
      3832 8384 3836 8388 3835 8390 3837 8390
      3836 8392 3842 8395 3844 8398 3849 8394
      3846 8385 3852 8364
TIME...MOT...LOC 1758Z 342DEG 28KT 3840 8379

GREIF
Special weather statement, Jun 12, 1:29 PM EST, 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
229 PM EDT Sat Jun 12 2021

KYZ050-051-121915-
Montgomery-Bath-
229 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND WESTERN BATH
COUNTIES...

At 229 PM EDT, a strong thunderstorm was located over Flat Creek, or
near Owingsville, moving south at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Owingsville, Marshall, Jeffersonville, Camargo,
Sharpsburg, Levee, Preston, Reynoldsville, Sideview, Peasticks,
Walkers Crossing, Flat Creek, Coons Station, Odessa, Stepstone, Bean,
Bourbon Furnace, Gatewoods Station and Slate Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3810 8365 3801 8373 3801 8374 3799 8377
      3795 8377 3793 8379 3794 8397 3813 8407
      3829 8379 3829 8378
TIME...MOT...LOC 1829Z 345DEG 21KT 3817 8388

GREIF
Special weather statement, Jun 12, 2:08 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
308 PM EDT Sat Jun 12 2021

KYZ050-051-059-060-122000-
Montgomery-Menifee-Bath-Powell-
308 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHERN BATH AND WEST CENTRAL MENIFEE COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Bean, or 7
miles north of Stanton, moving south at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Clay Lick,
Means, Levee, Powell Valley, Bowen, Walkers Crossing, Cedar Groves,
Lombard, Upper Spencer, Bean, Lower Spencer, Waltersville, Oggs
Station, Lucky Stop and Virden.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8373 3782 8372 3779 8395 3780 8397
      3784 8396 3785 8398 3802 8396
TIME...MOT...LOC 1907Z 354DEG 11KT 3796 8384

GREIF

The radar

The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
June 12, 2:24 PM EST
Where
Powell County, 1.47 mi SSE of Stanton Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.831, -83.839

A tree was reported down along Furnace Road just southeast of Stanton.

Thunderstorm Wind, Powell

When
June 12, 2:27 PM EST
Where
Powell County, 1.27 mi ENE of Knowlton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.810, -83.811

A tree was reported down along Cat Creek road in the Cat Creek community.

Thunderstorm Wind, Powell

When
June 12, 2:27 PM EST
Where
Powell County, 2.19 mi NW of Vaughns Mill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.839, -83.953

A tree was reported down near the intersection of Happy Top and Eddie Ridge Roads, just southwest of Clay City.

Thunderstorm Wind, Pulaski

When
June 12, 3:51 PM EST
Where
Pulaski County, 0.99 mi SW of Eubank
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.270, -84.663

A tree was reported down near the Eubank Community.

Thunderstorm Wind, Pulaski

When
June 12, 3:51 PM EST
Where
Pulaski County, 0.86 mi SE of Floyd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.240, -84.621

A tree was reported down SSE of Eubank.

Thunderstorm Wind, Pulaski

When
June 12, 3:51 PM EST
Where
Pulaski County, 0.98 mi SW of Estesburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.239, -84.591

A tree was reported down just south of the Estesburg Community.

Thunderstorm Wind, Pulaski

When
June 12, 3:51 PM EST
Where
Pulaski County, 1.26 mi WSW of Woodstock
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.261, -84.520

A tree was reported down near the Woodstock Community.

Thunderstorm Wind, Pulaski

When
June 12, 3:51 PM EST
Where
Pulaski County, 0.88 mi NW of Floyd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.260, -84.640

A tree was reported down just south of the Eubank Community.

Thunderstorm Wind, Pulaski

When
June 12, 3:51 PM EST
Where
Pulaski County, 0.86 mi SE of Floyd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.240, -84.621

A tree was reported down SSE of Eubank.

Thunderstorm Wind, Pulaski

When
June 12, 3:53 PM EST
Where
Pulaski County, 2.26 mi WSW of Floyd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.240, -84.669

A tree was reported down 3 miles SSW of the Eubank Community.

Thunderstorm Wind, Pulaski

When
June 12, 3:56 PM EST
Where
Pulaski County, 0.89 mi NE of Sugar Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.140, -84.540

A tree was reported down southwest of the Shopville Community.

Thunderstorm Wind, Pulaski

When
June 12, 3:57 PM EST
Where
Pulaski County, 0.63 mi S of Science Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.171, -84.620

A tree was reported down near the Science Hill Community.

Thunderstorm Wind, Laurel

When
June 12, 3:58 PM EST
Where
Laurel County, 0.64 mi N of East Bernstadt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.189, -84.118

Multiple trees were reported down along Highway 490 in the vicinity of East Bernstadt.

Thunderstorm Wind, Laurel

When
June 12, 3:59 PM EST
Where
Laurel County, 1.94 mi E of Bernstadt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.145, -84.165

A tree was reported down along Sinking Creek Road near the Hal Rogers Parkway.

Thunderstorm Wind, Pulaski

When
June 12, 4:03 PM EST
Where
Pulaski County, 0.92 mi NE of Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.110, -84.589

A tree was reported down on the north side of Somerset.

Thunderstorm Wind, Pulaski

When
June 12, 4:04 PM EST
Where
Pulaski County, 1.4 mi WSW of Ringgold
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.110, -84.652

A tree was reported down on the NW side of Somerset.

Thunderstorm Wind, Pulaski

When
June 12, 4:07 PM EST
Where
Pulaski County, 1.47 mi NNE of Elihu
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.070, -84.570

A tree was reported down just east of the Ferguson Community.

Thunderstorm Wind, Pulaski

When
June 12, 4:07 PM EST
Where
Pulaski County, 1.46 mi NNE of Meece
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.050, -84.491

A tree was reported down northeast of the Meece Community.

Thunderstorm Wind, Pulaski

When
June 12, 4:09 PM EST
Where
Pulaski County, 0.63 mi SE of Mt Victory
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.023, -84.373

A tree was reported down near the Mount Victory Community.

Thunderstorm Wind, Pulaski

When
June 12, 4:14 PM EST
Where
Pulaski County, 0.88 mi SW of Poplarville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.010, -84.440

A tree was reported down just SW of the Mount Victory Community.

Thunderstorm Wind, Pulaski

When
June 12, 4:18 PM EST
Where
Pulaski County, 0.88 mi SW of Tateville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.960, -84.580

A tree was reported down in the community of Tateville.

Thunderstorm Wind, Pulaski

When
June 12, 4:21 PM EST
Where
Pulaski County, 2.06 mi SE of Quinton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.932, -84.590

A tree was reported down south of the Tateville community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954628, 954629, 954631, 954591, 954592, 954593, 954594, 954595, 956374, 954596, 954598, 954599, 954632, 954634, 954600, 954601, 954602, 954603, 954605, 954606, 954623, 954625.